A rare life-threatening adverse event on Copaxone

A

Odd as it may seem, one of the safest DMTs in the MS world, Glatiramer acetate (Copaxone) can also give some nasty rare side effects.

In this unfortunate lady the drug-related side effect involved her breasts (apologies for the pictures if it is distressing to some of our readers). But, in a previous case report a generalized skin vasculitis has also been described (see abstract below).

An urticarial vasculitis case induced by glatiramer acetate
February 2008 Journal of Dermatological Treatment 19(5):305-7
Urticarial vasculitis (UV) is a disease characterized clinically by urticarial skin lesions and histologically by leukocytoclastic vasculitis caused by immunocomplex accumulation in post-capillary venules. Cases induced by various drugs such as cimetidine, diltiazem, potassium iodide, fluoxetine, and non-steroid inflammatory drugs have been reported in the literature. A 48-year-old female who developed pruritus and rash on her body 3 months after starting glatiramer acetate (GA) treatment for multiple sclerosis was diagnosed with UV after clinical and histopathological examination. This report presents the first case in the literature of UV induced by GA.

What is vasculitis? It is inflammation of the small blood vessels. When neutrophils are involved and causing disintegration of cells it is called leukocytoklasia. Generally speaking no cause is found in a vast majority of these cases, but drugs and infections make up the latter half. In this case the person was on Copaxone for a number of months before it all started, but she was also detected to have Hepatitis C antibodies, indicating another potential cause or contributing factor.

Drug side effects in general are those occurring within the first month of starting a new drug, but delayed complications can be seen after a number of years of continued use. Unfortunately, in the case of skin vasculitis once extensive the only remaining treatment option is surgical debridement to prevent further spread.

Unlike this evidence of extensive skin necrosis, small areas of skin necrosis and lipoatrophy (loss of fat) at injection sites are known side effects of Copaxone.

Abstract

Breast J. 2021 Nov 28. doi: 10.1111/tbj.14300. Online ahead of print.

Bilateral breast necrotizing leukocytoclastic vasculitis: First case report

Hassan Baig Wen Ling ChoongPei Ru ChewAlessio Vinci 

Leukocytoclastic vasculitis (LCV) is a very rare immune complex-mediated condition affecting the small vessels walls. We present the case of a 48-year-old woman with necrotizing bilateral breast LCV on treatment with glatiramer acetate for multiple sclerosis. Bilateral mastectomies and debridement of the anterior abdominal wall were required due to the rapidly evolving necrotizing process. Rapid assessment and a multidisciplinary approach are fundamental in treating this rare life-threatening condition.

Keywords: bilateral mastectomies; leucocytoclastic vasculitis; necrotising fasciitis; necrotising leucocytoclastic vasculitis; necrotising vasculitis.

About the author

Neuro Doc Gnanapavan

9 comments

  • I started to develop pressure urticaria quite this year – in previous years these hives appear once, twice a year but now every time I have some pressure on my body. Could this be drug-induced like this one? (on Ocrevus).

      • I have been seeing a dermatologist for psoriasis, and the pressure urticaria actually started since I was put on narrowband UVB treatment which from my understanding would actually help in pressure urticaria. As my hives are not very bad, she hasn’t really done anything but focus on psoriasis…

  • Oh my, that poor lady.🙁 She already had enough on her plate with MS. I’ve learned something new again from this blog.

  • “Unlike this evidence of extensive skin necrosis, small areas of skin necrosis and lipoatrophy (loss of fat) at injection sites are known side effects of Copaxone.”

    This clearly, is awful. I was on Betaseron (similar but different) for 22 years and did well. But there was an episode of necrosis and/or lipoatrophy on my butt after one injection due to unidentified infection. I was hospitalized and given intravenous antibiotics for 4 days; everything worked out, it was painful, but there is a place on my butt with less fat, making sitting in some positions less comfortable. Didn’t happen again. But this is clearly more than awful.

    • Oh this is awful. Thank you for discussing this rare side effect. I had lipatrophy and consulted with a derm. No infection. Derm said fat loss at injection sites for various injectables was common and benefit of copaxone outweighed lumps and bumps. I took care to rotate very deliberately and stopped arm location because that seemed to be most visible lipatrophy area of my body. I hope this woman is doing better.

  • Could it be that these skin reactions and even those of tachycardia, dyspnea and urticaria reported with the use of Copaxone are caused by the Mannitol present in the composition of the DMT?

Translate

Categories

Recent Posts

Recent Comments

Archives